Wednesday, April 22, 2009

Darn you, progesterone gel

Goodness knows that, as drugs go, far more noxious drugs than progesterone are used to treat infertility. (Just from my own limited experience, witness the reddened area I *still* have on my abdomen following my hCG trigger shot last Thursday.) So I almost feel like I'm a bit of whiner for writing about this, but I hope that someone reading can relate.

I have mentioned on here before the first thing I disliked about the progesterone gel: the mere fact that it is icky. Like medications I've used for yeast infections in the past, the gel (which is really misnamed because it is more like a thick cream) doesn't all absorb or melt away. As a consequence, nearly every trip to the bathroom occasions the sight of lovely clumps of the stuff. Disgusting!!

Today I have yet another reason to dislike the progesterone gel: the side effects. If you follow the link, you'll see that basically all of this medication's side effects are the same symptoms that one might expect in early pregnancy. My nipples have been exceptionally sore for the past three days. . . . yep, breast pain is on the list. I've been having cramps intermittently. Check. This morning I woke up with a headache and have been dizzy all morning. Double check. I have also been more tired than usual, and drowsiness is another listed side effect.

So far, the only mild side effects I seem to have missed are the bloating, constipation, and diarrhea and pain during intercourse. (While I can't say that intercourse is now painful, I have found that it is less enjoyable while using the progesterone gel, even though I don't actually insert the gel until after. And MM mentioned that it "felt different in there." Lovely.) Although perhaps I should just be grateful that I haven't had any serious side effects such as "pain/swelling/redness of an arm or leg, one-sided muscle weakness, vision problems, unusual vaginal discharge, stomach pain, or trouble breathing." Or "fainting, itching, skin rash, or mood changes."

Honestly, because I am using this medication, I wouldn't attribute any "symptom" I might have to actually being pregnant. Hey, maybe that's a good thing: I won't go getting my hopes up only to have them dashed when AF arrives!

Oh, and also: these mild side effects are probably just a tiny preview of what's in store for me if we do successfully conceive. Yet somehow I believe that I will find feeling sub-par more tolerable if it's because I'm pregnant. At least, I hope I will.


  1. Happy ICLW! Thanks so much for the comment on my blog, and I'm sending crossed fingers and prayers to you!

  2. Which brand of HCG did you use? The first time I used Nov.arel, which was fine, the second time Preg.nyl, which gave me horrible welts that hung around forever. This time I switched back, we'll see what happens.

    I had cramps on progesterone, too. That sucked. I'm sorry you're going through that, hopefully the symptoms fade a bit - mine did after the first 5 or 6 days.

    Hoping for a BFP!

  3. I hear ya! I am on the stuff too and it isnt fun. I too have been very tired, high temps, sore bewbies...a normal person would say "Your pregnant" but no, thats progesterone for ya. Sucks.


Note: Only a member of this blog may post a comment.